... refuses to change any of my meds again as I have finally become a balanced person without experiencing anymore episodes. This after a long, long journey of trial and error. I'm finally free from the torment. Just one thing, I cannot live life as a fat person. I've been going to the gym and dieting for three months to no avail. I've been with my doctor for many years and I am difficult to treat. Should I ween myself off of these meds so that I can take a natural mood enhancer called 5-HTP. I will be risking the possibility of a dangerous episode occurring in the interim. Any neutral drugs available. How do I ween myself off current meds to start 5-HTP? Thank you
best to stick with meds and keep up the good eating and exercise habits. try to keep track of calories, burn more than you eat. weight gain is a side effect, but it is possible to control. I chose stability over skinny any day.
Oh dear Kittens! I was just facing the same dilemma!! Risperdal, Zyprexa, Geodon, Seroquel, and now Abilify (with lithium and venlafaxine). I've only gained 50lbs, but I'm a model thin Nordic blonde and I didn't think I could live as a fatty either.
But with this cocktail, I'm once again the girl I was decades ago ~ happy-go-lucky, focused, goofy, curious, HAPPY. So I had a full health check-up, gave up sugar and the nasties, signed up for a gym.
I'd rather be the person I am ~ and my appearance isn't who I am!
I know someone will shoot me, but 5-HTP ain't made for BP!! It will do little for depression, mood stabilization, and nothing for manic episodes.
As per my psych the most neutral would be Seroquel, Saphris, then Latuda (depression only).
DON'T STOP YOUR MEDS. That was too long a road you travelled.
Best wishes!~! WildcatVet
Do not use 5-HTP without the mood stabilizer Trileptal as it can cause your mania to become much worse. 5-HTP is basically a natural mild antidepressant and as WildcatVet said Not for BP.
I was rapidly packing on the pounds too and then I realized that every time I had something that contained white sugar I was hungry not long after - in other words my body was storing that sugar instead of using it. I tried some artificial sweeteners but they made me hungry too. So no more sweets and goodies for me.
Now I only use a bit of honey when I really want something sweet and I walk every day. The weight gain stopped as soon as I cut out ALL white sugar and with walking daily I am slowly losing weight. A good BP diet I am told is a high protein and low carb diet with no simple carbs so stick to the protein (meat or meat substitutes) and vegetables (the fresher the better).
I have been a hard case to treat as well because I suffer from ultra rapid cycling and mixed episodes because I was put on an antidepressant without a mood stabilizer. That is a place you do not want to go, trust me on that.
You are so lucky to be without episodes don't risk going back to them.
Thank you for posting this question as I have been having some pretty bad side effects from my meds and wanted to reduce my dose but your question made me rethink that and realize that I don't want to do that especially since my episodes aren't under control.
Take care of you
Please, please, please follow your psychiatrist's advice.
Triliptal is actually one of the best mood stabilizers that dont make you gain a bunch of weight it might be one of the other meds
Forgive me this, but I cannot remark on the specific medications being discussed. I was, however, touched by how honestly you spoke of your body image and self esteem vs. your emotional wellbeing. I know what it is like to have the mere idea of extra weight, to want to stop your body from ever changing, and to feel guilty for feeling this way. It feels shallow... but I think that is a view heavily influenced by insecurity and a LIFETIME of thinking we could control it and seeing ourselves one certain, specific way... I think it's human. I hope you find PEACE of mind, and that would include any weight, any body.I
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 8 Mar 2011 • 1 answer
Updated 17 Nov 2016 • 5 answers
Updated 6 Apr 2017 • 1 answer
Updated 27 Mar 2017 • 1 answer
Updated 6 Aug 2018 • 4 answers